| Model Number |
132603402A |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Erosion (1750); Fistula (1862)
| Date of Event |
03/11/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent left hemidiaphragm rupture hernia repair on (b)(6) 2014 and (b)(6) 2019 whereby multiple gore-tex® soft tissue patch were implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, fistula, mesh erosion through diaphragm, surgery to remove mesh, severe and chronic pain/discomfort.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2014: (b)(6).(b)(6), md.History and physical.Referred with a documented left hemidiaphragmatic rupture, status post gunshot wound to left chest 24 years ago.Presented to (b)(6) emergency department in (b)(6) 2012 with complaints of nausea, vomiting and epigastric pain.On exam in my office, he described a longstanding history of shortness of breath with exertion and intermittent upper abdominal pain.Described pain as a muscle spasm type of discomfort and also has massive belching episodes.Ct scan of chest was obtained on (b)(6) 2013.A large diaphragmatic rupture is evident with the stomach, splenic flexure, portion of the tail of pancreas, transverse colon and spleen appear herniated into left thoracic cavity.History cholelithiasis.Currently unemployed.Going to return to state of (b)(6), after recovery from surgery in order to serve prison time for cocaine distribution.Married; conducts activities of daily living independently.Exam: overweight.Impression: i recommend a left thoracotomy approach and reduction of intraabdominal organs into the abdominal cavity and reconstructive of the hemidiaphragmatic with the use of gore-tex patch.I reviewed risk, benefits and alternatives of surgery with the patient and he would like to proceed as soon as possible.At the time of consultation, the patient did not have medical insurance with blue cross/blue shield or any other health plan.He asked that wait until early february to perform the procedure.Plan: left thoracotomy, reduction of intraabdominal organs and left hemidiaphragmatic reconstruction with gore-tex scheduled at (b)(6) medical center on (b)(6) 2014.(b)(6) 2014: (b)(6).(b)(6), md.Radiology- chest x-ray.Clinical history: preoperative chest x-ray.Findings: there is either focal marked eventration with elevation of the left diaphragm versus the presence of a prominent left diaphragmatic hernia.A left diaphragmatic hernia is considered more likely.This extends superiorly to the level of the left hilum.Impression: history of previous gunshot injury with metallic metal fragments in the left upper quadrant.Suspected large left diaphragmatic hernia which extended superiorly to the level of the left hilum.There are associated superior extending bowel loops with air-fluid levels within what appears to be the left diaphragmatic hernia.Prominent eventration of the left diaphragm is considered less likely.Followup chest/abdomen ct study would be helpful to attempt to differentiate whether this deformity represents a large left-sided diaphragmatic hernia versus marked eventration of the left diaphragm.Additional findings as noted above.Implant procedure #1: left thoracotomy, left hemidiaphragm reconstruction with gore-tex, takedown of massive adhesions of intraabdominal organs to chest wall lung and mediastinum.Implant: gore-tex® soft-tissue patch [132603402a/(b)(6).Implant date: (b)(6) 2014, (hospitalization (b)(6) 2014.(b)(6) 2014: (b)(6).(b)(6), md.Operative report.Cardiothoracic surgeon: (b)(6), md.Cosurgeon: (b)(6), md.Preoperative diagnosis: traumatic left hemidiaphragm rupture.Postoperative diagnosis: traumatic left hemidiaphragm rupture.Indication for procedure: the patient is a 48-year-old male referred with a symptomatic left hemidiaphragm rupture which occurred 24 years ago, status post gunshot wound to the left thorax.He has been experiencing gi and respiratory complaints.Please refer to the consultation for notes.The patient was referred to definitive repair and reduction of intraabdominal organs from the chest back into the abdomen with repair to diaphragm.Description of procedure: ¿the patient was positioned on the operating table in supine position, and general endotracheal anesthesia was induced.The patient was repositioned in the right lateral decubitus position for access to the left chest which was prepped and draped in the usual sterile fashion.An eighth interspace thoracotomy was performed, retractor was positioned and a second interspace entry was also required in the sixth interspace.The patient is very large and obese and for exposure to the apex of the chest wall where the lung was densely adherent to chest wall, mediastinum, aorta and also to the omentum, transverse colon and stomach, this required wide exposure.I removed a potion of 2 ribs in order to allow the chest wall to flex, for the chest retractor to be positioned appropriately.I did ask dr.(b)(6), to participate in the case towards the end to facilitate resection of the hernia sac and help to define the rim of the diaphragmatic defect as well as reduction of the intraabdominal organs.We did this portion of the surgery in concert.Unfortunately, likely secondary to blood from a gunshot wound to the chest in the past, the patient¿s left lung was densely adherent to the chest wall and i did release many adhesions, although several areas where the bullet likely entered through the wall into the lungs were so adherent to the chest wall that had severely damaged the left lower lobe.The lung has been compressed for 24 years to a massive extent.The appropriate adhesions were taken down.Multiple air leaks were encountered, one was oversewn with 4-0 prolene which was a large area.The omentum, transverse colon and stomach were identified.The hernia sac was resected.The organs were reduced through the diaphragmatic rupture site and a rim of clean diaphragm was available to sew in a 2 mm gore-tex patch with a 2-0 prolene suture in running fashion.The lung was submerged under warm saline water and insufflated.Puncture leaks were evident, although not requiring suture repair.One area of the left lower lobe was suture repaired.I cannot emphasize the extent of the adhesions of the lung to the mediastinum and chest wall after this particular trauma, and interesting clinical scenario.The lung reinflated reasonable well, although not completely, which is not unexpected after compression over many years.A 24 french blake drain was placed in the chest cavity through a separate incision site.The ribs were reapproximated with #2 vicryl in interrupted fashion.Soft tissue were closed with vicryl and the skin with monocryl.I did place a 7 flat jackson-pratt drain in the soft tissue to prevent seroma formation.The patient was extubated and transferred stable to the recovery room with a small air leak.¿ (b)(6) 2014: (b)(6).(b)(6), md.Operative report.Co-surgeon: (b)(6), md.Preoperative diagnosis: large left diaphragmatic hernias with colon and stomach contents.Description of procedure: ¿the patient was taken to the operating room and dr.(b)(6) had placed a left lateral thoracotomy incision and had previously opened up his chest and then had resected a couple of ribs and i was called in to help out.There was a very large hernia of stomach and small bowel stuck up into his abdomen probably occupying 70 to 80% of this chest.I scrubbed in and we took down the adhesions, freed it all up, opened up the hernia sac and dissected the hernia sac off of the diaphragm and freed it up and in the process of this, there was one small area of the colon which we entered with harmonic type device.I grasped that with a babcock, stapled it over with a ta-60 stapling device and oversewed that with interrupted 3-0 silks.It was probably less than 1 cm.The rest of the stomach was then freed off the hernia sac, placed back into the abdomen and then the hernia sac itself was taken off of the diaphragm and completely removed and then we freed up in the area around the inner edge so that dr.Mayor could sew a patch in without damaging any intra-abdominal contents or hooking them with a staple.I was probably in the operating room with him for a good 2 hours.He will finish up fixing this, putting the chest tube in and dictating his part.¿ (b)(6) 2014: (b)(6) medical center.Implant sticker.Implant: gore-tex® soft tissue patch.Ref catalog number: 132603402a.Lot batch code: 12116499.W.L.Gore & associates.Exp: 2018-11.Number used.1.The records confirm a gore-tex® soft tissue patch (132603402a/(b)(6), was implanted during the procedure.Relevant medical information: (b)(6) 2014: (b)(6).Pulmonary consultation.Chief complaint of left hemidiaphragm rupture.Former smoker; current cigar smoker, 1 per month.Weight on (b)(6) 14, 124.2 kg.Exam: mild distress.Abdomen soft, non-tender.Wbc 22.4 h, glucose 146 h.Impression/plan: acute hypoxemic respiratory failure.(b)(6) 2014: (b)(6).Lab.Wbc 18.8 h (4.0-11.0), glucose 205 h (70-100).(b)(6) 2014: (b)(6).Lab.Wbc 19.2 h (4.0-11.0).(b)(6) 2014: (b)(6).Lab.Glucose 162 h (70-100).(b)(6) 2014: (b)(6).(b)(6), md.Discharge summary.Date of admission: (b)(6) 2014.Final diagnosis: traumatic chronic presentation of left hemidiaphragmatic rupture with herniation of stomach, omentum, colon and small bowel into the left chest.History and hospital course: he underwent surgery and did very well postoperatively with no complications.He was very compliant, ambulatory on room air and did have serous drainage from his incision, which slowed throughout the admission.He is ambulating without difficulty.His chest x-ray is essentially clear with good lung expansion on the left side and ready for discharge (b)(6) 2014.Disposition: follow up with dr.(b)(6) on (b)(6) 2014.See attachment for h10/11 continuation.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.